Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 11:54 PM EDT for Carter County, Unicoi County, Washington County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:54 PM EDT (03:54 UTC)
- Expired
- May 28, 2017, 12:25 AM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:22 AM EDT | TSTM WND DMG | Rocky Fork, TN | A FEW TREES DOWN ACROSS THE SAM GAP AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
382
WUUS54 KMRX 280354
SVRMRX
TNC019-171-179-280500-
/O.NEW.KMRX.SV.W.0093.170528T0354Z-170528T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1154 PM EDT SAT MAY 27 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Washington County in eastern Tennessee...
Unicoi County in eastern Tennessee...
Carter County in eastern Tennessee...
* Until 100 AM EDT
* At 1153 PM EDT, severe thunderstorms were located along a line
extending from 8 miles north of Greeneville to 6 miles northeast of
Hot Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Hampton, Midway, Pine Crest, Unicoi, Watauga, Hunter,
Leesburg, Limestone, Roane Mountain S.p., Limestone Cove, Rocky
Fork, Telford, Milligan College and Hampton Creek Cove S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Cocke and Greene counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3612 8203 3610 8208 3611 8213 3615 8215
3616 8222 3613 8225 3613 8230 3609 8240
3598 8251 3595 8256 3597 8261 3600 8262
3608 8258 3615 8265 3637 8263 3640 8237
3640 8229 3642 8224 3640 8219 3644 8210
TIME...MOT...LOC 0353Z 257DEG 36KT 3629 8283 3596 8274
HAIL...<.75IN
WIND...60MPH
$$
DGS2 follow-up statements
250
WWUS54 KMRX 280414
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1214 AM EDT SUN MAY 28 2017
TNC019-171-179-280500-
/O.CON.KMRX.SV.W.0093.000000T0000Z-170528T0500Z/
Washington TN-Unicoi TN-Carter TN-
1214 AM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR WASHINGTON...UNICOI AND CARTER COUNTIES...
At 1214 AM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Jonesborough to 6 miles north of
Mars Hill, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Hampton, Midway, Pine Crest, Unicoi, Watauga, Hunter,
Leesburg, Limestone, Roane Mountain S.p., Limestone Cove, Rocky Fork,
Telford, Milligan College and Hampton Creek Cove S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Greene County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3612 8203 3610 8208 3611 8213 3615 8215
3616 8222 3613 8225 3613 8230 3609 8240
3598 8251 3595 8256 3597 8261 3600 8262
3608 8258 3615 8265 3637 8263 3640 8237
3640 8229 3642 8224 3640 8219 3644 8210
TIME...MOT...LOC 0414Z 274DEG 36KT 3624 8260 3591 8251
HAIL...<.75IN
WIND...60MPH
$$
DGS499
WWUS54 KMRX 280425
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1225 AM EDT SUN MAY 28 2017
TNC019-171-179-280435-
/O.CAN.KMRX.SV.W.0093.000000T0000Z-170528T0500Z/
Washington TN-Unicoi TN-Carter TN-
1225 AM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON...UNICOI AND CARTER
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.
LAT...LON 3612 8203 3610 8208 3611 8213 3615 8215
3616 8222 3613 8225 3613 8230 3609 8240
3598 8251 3595 8256 3597 8261 3600 8262
3608 8258 3615 8265 3637 8263 3640 8237
3640 8229 3642 8224 3640 8219 3644 8210
TIME...MOT...LOC 0425Z 257DEG 36KT 3626 8247 3593 8238
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:42 PM EDT, 12 minutes earlier.
Area forecast discussion, May 27, 11:42 PM EDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1142 PM EDT Sat May 27 2017 .DISCUSSION...Quick update to remove watch across southwest Virginia. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 85 69 82 / 90 60 60 40 Knoxville McGhee Tyson Airport, TN 62 82 66 79 / 80 60 60 40 Oak Ridge, TN 64 82 66 79 / 80 60 60 40 Tri Cities Airport, TN 60 79 63 78 / 80 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 27, 3:16 PM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 316 PM EDT Sat May 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected across the ares during the late afternoon and evening hours, with damaging winds and large hail up to golfball size being the main threat. The most likely timing for severe storms is between 5 pm and 11 pm EDT. Another round of severe weather is possible late tonight into Sunday morning as a strong line of storms drops into the region from the northwest. The potential for damaging winds will exist with this system. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday evening and night another round of showers and thunderstorms is possible, with some of the storms potentially becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
In the hours before
Local storm report, May 27, 11:06 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/27/2017 BLOUNT TN 911 CALL CENTER
MASSIVE TREES AND POWER LINES DOWN. SEVERAL TREES ON
HOMES.
&&
DHLocal storm report, May 27, 11:07 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG COEBURN 36.95N 82.47W
05/27/2017 WISE VA 911 CALL CENTER
NUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY
RIDGE ROAD AND HIGHWAY 58.
0730 PM HAIL NICKELSVILLE 36.75N 82.42W
05/27/2017 M1.00 INCH SCOTT VA BROADCAST MEDIA
0945 PM FLASH FLOOD FORT BLACKMORE 36.77N 82.59W
05/27/2017 SCOTT VA 911 CALL CENTER
SEVERAL ROADWAYS HAVE HIGH WATER ACROSS THE NORTHERN PART
OF THE COUNTY.
1000 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/27/2017 BLEDSOE TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
1000 PM TSTM WND DMG ONEIDA 36.50N 84.51W
05/27/2017 SCOTT TN 911 CALL CENTER
A FEW TREES DOWN ACROSS THE COUNTY.
1007 PM TSTM WND DMG WARTBURG 36.10N 84.59W
05/27/2017 MORGAN TN 911 CALL CENTER
MASSIVE TREES AND POWER LINES DOWN ACROSS THE ENTIRE
COUNTY.
1020 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/27/2017 ROANE TN 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY.
1025 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/27/2017 CAMPBELL TN 911 CALL CENTER
A FEW TREES DOWN ACROSS THE COUNTY.
1025 PM TSTM WND DMG CLINTON 36.09N 84.13W
05/27/2017 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
1029 PM TSTM WND DMG DUNLAP 35.37N 85.39W
05/27/2017 SEQUATCHIE TN STORM CHASER
TWO TREES DOWN ACROSS SEQUATCHIE COUNTY.
1040 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/27/2017 KNOX TN 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY.
1043 PM TSTM WND DMG LOUDON 35.74N 84.36W
05/27/2017 LOUDON TN 911 CALL CENTER
WIDESPREAD TREES AND POWER LINES DOWN ACROSS THE COUNTY.
1043 PM TSTM WND GST ALCOA 35.79N 83.98W
05/27/2017 M56.00 MPH BLOUNT TN ASOS
THE KNOXVILLE MCGHEE TYSON AIRPORT REPORTED A WIND GUSTS
OF 56 MPH.
1043 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/27/2017 LOUDON TN TRAINED SPOTTER
ROOF OFF A SHED IN LENIOR CITY, TENNESSEE.
1058 PM TSTM WND DMG ATHENS 35.45N 84.60W
05/27/2017 MCMINN TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY. A TREE FELL ONTO A
HOUSE. NO INJURIES.
1100 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/27/2017 BLOUNT TN 911 CALL CENTER
MASSIVE TREES AND POWER LINES DOWN. SEVERAL TREES ON
HOMES.
&&
DHLocal storm report, May 27, 11:10 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/27/2017 GRAINGER TN 911 CALL CENTER
WIDESPREAD TREES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 27, 11:44 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1144 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND DMG MURPHY 35.09N 84.03W
05/27/2017 CHEROKEE NC 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 27, 11:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND DMG 3 SW GREENEVILLE 36.13N 82.86W
05/27/2017 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE WESTERN PART OF THE COUNTY.
&&
DHLocal storm report, May 27, 11:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG COEBURN 36.95N 82.47W
05/27/2017 WISE VA 911 CALL CENTER
NUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY
RIDGE ROAD AND HIGHWAY 58.
0730 PM HAIL NICKELSVILLE 36.75N 82.42W
05/27/2017 M1.00 INCH SCOTT VA BROADCAST MEDIA
0945 PM FLASH FLOOD FORT BLACKMORE 36.77N 82.59W
05/27/2017 SCOTT VA 911 CALL CENTER
SEVERAL ROADWAYS HAVE HIGH WATER ACROSS THE NORTHERN PART
OF THE COUNTY.
1000 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/27/2017 BLEDSOE TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
1000 PM TSTM WND DMG ONEIDA 36.50N 84.51W
05/27/2017 SCOTT TN 911 CALL CENTER
A FEW TREES DOWN ACROSS THE COUNTY.
1007 PM TSTM WND DMG WARTBURG 36.10N 84.59W
05/27/2017 MORGAN TN 911 CALL CENTER
MASSIVE TREES AND POWER LINES DOWN ACROSS THE ENTIRE
COUNTY.
1020 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/27/2017 ROANE TN 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY.
1025 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
05/27/2017 CAMPBELL TN 911 CALL CENTER
A FEW TREES DOWN ACROSS THE COUNTY.
1025 PM TSTM WND DMG CLINTON 36.09N 84.13W
05/27/2017 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
1029 PM TSTM WND DMG DUNLAP 35.37N 85.39W
05/27/2017 SEQUATCHIE TN STORM CHASER
TWO TREES DOWN ACROSS SEQUATCHIE COUNTY.
1040 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/27/2017 KNOX TN 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY.
1043 PM TSTM WND DMG LOUDON 35.74N 84.36W
05/27/2017 LOUDON TN 911 CALL CENTER
WIDESPREAD TREES AND POWER LINES DOWN ACROSS THE COUNTY.
1043 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/27/2017 LOUDON TN TRAINED SPOTTER
ROOF OFF A SHED IN LENIOR CITY, TENNESSEE.
1043 PM TSTM WND GST ALCOA 35.79N 83.98W
05/27/2017 M56.00 MPH BLOUNT TN ASOS
THE KNOXVILLE MCGHEE TYSON AIRPORT REPORTED A WIND GUSTS
OF 56 MPH.
1058 PM TSTM WND DMG ATHENS 35.45N 84.60W
05/27/2017 MCMINN TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY. A TREE FELL ONTO A
HOUSE. NO INJURIES.
1100 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/27/2017 BLOUNT TN 911 CALL CENTER
MASSIVE TREES AND POWER LINES DOWN. SEVERAL TREES ON
HOMES.
1110 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/27/2017 GRAINGER TN 911 CALL CENTER
WIDESPREAD TREES DOWN ACROSS THE COUNTY.
1115 PM TSTM WND DMG NEWPORT 35.96N 83.19W
05/27/2017 COCKE TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
1144 PM TSTM WND DMG MURPHY 35.09N 84.03W
05/27/2017 CHEROKEE NC 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
1153 PM TSTM WND DMG 3 SW GREENEVILLE 36.13N 82.86W
05/27/2017 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE WESTERN PART OF THE COUNTY.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Special Weather Statement | MRX | Johnson, Sullivan | 53 min |
| May 27, 8:21 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 39 min |
| May 27, 8:26 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 49 min |
| May 27, 8:50 PM EDT | Special Weather Statement | MRX | Scott | 55 min |
| May 27, 8:53 PM EDT | Special Weather Statement | MRX | Carter, Johnson, Sullivan | 67 min |
| May 27, 9:25 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Morgan, Rhea, Roane, Scott, Sequatchie | 65 min |
| May 27, 10:00 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Knox, Union | 60 min |
| May 27, 10:01 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| May 27, 10:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Marion and 2 more | 67 min |
| May 27, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Sevier | 59 min |
| May 27, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 55 min |
| May 27, 11:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 66 min |
| May 27, 11:29 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.